Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Substance Use and HIVSubstance Use and HIV
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Meth and HIV

Sep 8, 2017

Does smoking meth and having HIV kill you faster.

Response from Dr. Fawcett

Thanks for writing. That is a very short question that requires a longer answer.

In short, yes, smoking meth (or ingesting it any other way) increases your risk of life-threatening complications for anyone whether through physical complications like stroke, heart attack or pulmonary hypertension to psychological concerns like paranoia and psychosis. For someone with HIV, meth additionally complicates things in a number of ways.

The biggest complication is adherence to your HIV medications. Many people who use meth use it for many hours and even days at a time. Meth is so powerful that it "hijacks" one's brain - it becomes the priority and taking your meds (sometimes even eating or drinking water) becomes insignificant. Of course it's important to take your HIV medications as prescribed. Not doing so because of meth use (or any other reason) can lead to drug resistance.

Meth also has some potential drug interactions with HIV meds, especially protease inhibitors, and there is some research that indicates that meth may impact the immune system and CD4 cells in ways that are harmful and which we don't totally understand.

The bottom line: please don't use meth. If you need help stopping check out Narcotics Anonymous or Crystal Meth Anonymous. There is help out there.

Best wishes to you,

David



Previous
Depressed, ovewhelmed. and unsure of the cause
Next
Newly diagnosed and need information about HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement